Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Milwaukee, WI

June 16, 2004Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 16, 2004, 6:53 PM CDT for Marquette County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 6:53 PM CDT (23:53 UTC)
Expired
Jun 16, 2004, 8:00 PM CDT
In force
67 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Marquette County, WI

The radar

The Milwaukee radar (KMKX), 115 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KMKX 162353
SVRMKX
WIC077-170100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
653 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 647 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF MONTELLO...OR ABOUT 11 MILES NORTH OF PORTAGE...AND
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTELLO BY 710 PM CDT.
  7 MILES EAST OF WESTFIELD BY 720 PM CDT.
.

.

LAT...LON 4368 8960 4361 8937 4392 8915 4401 8944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT WED JUN 16 2004

.DISCUSSION...FORECAST FOCUS ON RAINFALL AMOUNTS TONIGHT INTO
THURSDAY.

WILL ISSUE FLOOD WATCH FOR TONIGHT UNTIL 10 AM THURSDAY SOUTH
CENTRAL SECTIONS TONIGHT TO 10 AM AND SOUTHEAST FOR MIDNIGHT  UNTIL
NOON..

FORECAST CONCERN CENTERS ON EVOLVING MCS OVER IOWA.  GFS HAS BEST
HANDLE ON THIS AND ITS ASSOCIATED SHORTWAVE.  PRECIPITABLE WATER
AROUND 1.75 INCHES TONIGHT...AND WITH DEW POINTS IN THE LOWER 70S
THIS EVENING INDICATE PLENTY OF AVAILABLE MOISTURE.  GFS HAS WHAT
LOOKS LIKE CONVECTIVE FEEDBACK PROBLEM, BUT ANALYSIS SHOWS SYSTEM
DOES APPEAR TO BE CREATING ITS OWN DYNAMICS. APPEARS GFS MODEL IS A
BIT TOO FAR NORTH IN MAX PRECIP LOCATION. NEW ETA NOW PICKING UP
MCS...BUT APPEARS QPF IS NOT HEAVY ENOUGH.

SO WE WILL TAKE MCS ANS MOVE IT ACROSS THE FORECAST AREA TONIGHT.
WILL MENTION HEAVY RAIN POSSIBLY. SYSTEM APPEARS TO BE GETTING
PRETTY ORGANIZED AND QPF MAY BE HEAVIER IN SC AND SE WI THAN MODELS
INDICATE.

AS FAR AS THE EXTENDED GOES...MODELS HAVE HAD HARD TIME ON TIMING OF
SHORTWAVES IN THE ZONAL FLOW ALOFT.  WILL GO WITH LATEST 12Z GFS,
WHICH DIFFERES SIGNIFICANTLY ON PREVIOUS TIMING OF PRECIPITION.
RELATIVELY STRONG SHORTWAVE ON SATURDAY SHOULD BRING DRYING LATER
SATURDAY NIGHT AND CONTINUING SUNDAY.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT UNTIL 10 AM THURSDAY
ZONES 46..47..56..57..62..63..67>69.

FLOOD WATCH MIDNIGHT UNTIL NOON THURSDAY
ZONES 51..52..58>60..64>66..70>72.

HENTZ
Hazardous weather outlook, Jun 16, 4:20 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 AM CDT WED JUN 16 2004

WIZ046-047-051-052-056>060-062>072-171000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
420 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY FROM MADISON AND POINTS WEST. DAMAGING THUNDERSTORMS
WINDS AND LARGE HAIL ARE POSSIBLE.  WIDESPREAD RAINFALL DEVELOPING
LATE THIS AFTERNOON AND OVERNIGHT MAY LEAD TO MORE
FLOODING...ESPECIALLY ALONG SMALLER RIVERS AND STREAMS ALREADY
SWOLLEN FROM PREVIOUS RAINFALL.  HOWEVER...DUE TO THE LACK OF RAIN
OVER THE LAST FEW DAYS...MUCH OF THE AREA SHOULD BE ABLE TO ABSORB
THE EXPECTED RAIN KEEPING ANY ADDITIONAL FLOODING MORE ISOLATED IN
NATURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE STILL LIKELY THURSDAY...DIMINISHING THURSDAY NIGHT.
 DRY WEATHER IS EXPECTED ON FRIDAY WITH A CHANCE OF THUNDERSTORMS
RETURNING FOR SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.

DAVIS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.